Probability Theory and Related Fields

, Volume 173, Issue 3–4, pp 999–1062 | Cite as

An invariance principle for branching diffusions in bounded domains

  • Ellen PowellEmail author


We study branching diffusions in a bounded domain D of \(\mathbb {R}^d\) in which particles are killed upon hitting the boundary \(\partial D\). It is known that any such process undergoes a phase transition when the branching rate \(\beta \) exceeds a critical value: a multiple of the first eigenvalue of the generator of the diffusion. We investigate the system at criticality and show that the associated genealogical tree, when the process is conditioned to survive for a long time, converges to Aldous’ Continuum Random Tree under appropriate rescaling. The result holds under only a mild assumption on the domain, and is valid for all branching mechanisms with finite variance, and a general class of diffusions.

Mathematics Subject Classification

60J60 60J80 



I would particularly like to thank Nathanaël Berestycki, for suggesting this problem and for many helpful discussions. I am also grateful to the anonymous referee for numerous useful comments and suggestions.


  1. 1.
    Abraham, R., Delmas, J.-F., Hoscheit, P.: A note on the Gromov–Hausdorff–Prokhorov distance between (locally) compact metric measure spaces. Electron. J. Probab. 18(14), 21 (2013)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Aldous, D.: The continuum random tree. I. Ann. Probab. 19(1), 1–28 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Aldous, D.: The continuum random tree. III. Ann. Probab. 21(1), 248–289 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Asmussen, S., Hering, H.: Branching Processes, Volume 3 of Progress in Probability and Statistics. Birkhäuser Boston Inc, Boston (1983)CrossRefzbMATHGoogle Scholar
  5. 5.
    Bañuelos, R.: Intrinsic ultracontractivity and eigenfunction estimates for Schrödinger operators. J. Funct. Anal. 100(1), 181–206 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Berestycki, J., Berestycki, N., Schweinsberg, J.: Survival of near-critical branching Brownian motion. J. Stat. Phys. 143(5), 833–854 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Berestycki, J., Berestycki, N., Schweinsberg, J.: The genealogy of branching Brownian motion with absorption. Ann. Probab. 41(2), 527–618 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Berestycki, J., Berestycki, N., Schweinsberg, J.: Critical branching Brownian motion with absorption: survival probability. Probab. Theory Relat. Fields 160(3–4), 489–520 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Berestycki, J., Berestycki, N., Schweinsberg, J.: Critical branching Brownian motion with absorption: particle configurations. Ann. Inst. Henri Poincaré Probab. Stat. 51(4), 1215–1250 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Berestycki, N.: Recent Progress in Coalescent Theory, Volume 16 of Ensaios Matemáticos [Mathematical Surveys]. Sociedade Brasileira de Matemática, Rio de Janeiro (2009)Google Scholar
  11. 11.
    Biggins, J.D.: Martingale convergence in the branching random walk. J. Appl. Probab. 14(1), 25–37 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Bolthausen, E., Sznitman, A.-S.: On Ruelle’s probability cascades and an abstract cavity method. Commun. Math. Phys. 197(2), 247–276 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Brunet, É., Derrida, B., Mueller, A.H., Munier, S.: Noisy traveling waves: effect of selection on genealogies. Europhys. Lett. 76(1), 1–7 (2006)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Brunet, É., Derrida, B., Mueller, A.H., Munier, S.: Effect of selection on ancestry: an exactly soluble case and its phenomenological generalization. Phys. Rev. E (3) 76(4), 041104, 20 (2007)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry, Volume 33 of Graduate Studies in Mathematics. American Mathematical Society, Providence (2001)zbMATHGoogle Scholar
  16. 16.
    Chauvin, B., Rouault, A.: KPP equation and supercritical branching Brownian motion in the subcritical speed area. Application to spatial trees. Probab. Theory Relat. Fields 80(2), 299–314 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Davies, E.B.: Heat Kernels and Spectral Theory, Volume 92 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge (1989)CrossRefGoogle Scholar
  18. 18.
    Davies, E.B., Simon, B.: Ultracontractivity and the heat kernel for Schrödinger operators and Dirichlet Laplacians. J. Funct. Anal. 59(2), 335–395 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Duquesne, T., Le Gall, J.-F.: Random trees, Lévy processes and spatial branching processes. Astérisque 281, vi+147 (2002)zbMATHGoogle Scholar
  20. 20.
    Engländer, J., Kyprianou, A.E.: Local extinction versus local exponential growth for spatial branching processes. Ann. Probab. 32(1A), 78–99 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Evans, L.C.: Partial Differential Equations, Volume 19 of Graduate Studies in Mathematics, 2nd edn. American Mathematical Society, Providence (2010)Google Scholar
  22. 22.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order, volume 224 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 2nd edn. Springer, Berlin (1983)CrossRefGoogle Scholar
  23. 23.
    Greven, A., Pfaffelhuber, P., Winter, A.: Convergence in distribution of random metric measure spaces (\(\Lambda \)-coalescent measure trees). Probab. Theory Relat. Fields 145(1–2), 285–322 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Hardy, R., Harris, S.C.: A spine approach to branching diffusions with applications to \(L^p\)-convergence of martingales. In: Séminaire de Probabilités XLII, volume 1979 of Lecture Notes in Math., pp 281–330. Springer, Berlin (2009)Google Scholar
  25. 25.
    Harris, J.W., Harris, S.C.: Survival probabilities for branching Brownian motion with absorption. Electron. Commun. Probab. 12, 81–92 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Harris, S.C., Hesse, M., Kyprianou, A.E.: Branching Brownian motion in a strip: survival near criticality. Ann. Probab. 44(1), 235–275 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Harris, S.C., Roberts, M.I.: A strong law of large numbers for branching processes: almost sure spine events. Electron. Commun. Probab. 19(28), 6 (2014)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Harris, S.C., Roberts, M.I.: The many-to-few lemma and multiple spines. Ann. Inst. Henri Poincaré Probab. Stat. 53(1), 226–242 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Hering, H.: Limit theorem for critical branching diffusion processes with absorbing barriers. Math. Biosci. 19, 355–370 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Hering, H.: Multigroup branching diffusions. In: Branching processes Conf., Saint Hippolyte, Que., 1976), volume 5 of Advanced Probab. Related Topics, pp. 177–217. Dekker, New York (1978)Google Scholar
  31. 31.
    Hering, H.: Uniform primitivity of semigroups generated by perturbed elliptic differential operators. Math. Proc. Camb. Philos. Soc. 83(2), 261–268 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Jacod, J., Shiryaev, A.N.: Limit Theorems for stochastic processes. volume 288 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, Berlin (1987)Google Scholar
  33. 33.
    Kesten, H.: Branching Brownian motion with absorption. Stoch. Processes Appl. 7(1), 9–47 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Kolmogorov, A .N.: Zur Lösung einer biologischen Aufgabe. Izv. Nauč. Issled. Inst. Mat. i Meh. Tomsk. Gosudarstv. Univ. 2, 1–6 (1938)zbMATHGoogle Scholar
  35. 35.
    Kyprianou, A.E.: Travelling wave solutions to the K-P-P equation: alternatives to Simon Harris’ probabilistic analysis. Ann. Inst. Henri Poincaré Probab. Stat. 40(1), 53–72 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Le Gall, J.-F.: Random trees and applications. Probab. Surv. 2, 245–311 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Lyons, R.: A simple path to Biggins’ martingale convergence for branching random walk. In: Classical and modern branching processes (Minneapolis, MN, 1994), volume 84 of IMA Vol. Math. Appl., pp. 217–221. Springer, New York (1997)Google Scholar
  38. 38.
    McKean, H.P.: Application of Brownian motion to the equation of Kolmogorov–Petrovskii–Piskunov. Comm. Pure Appl. Math. 28(3), 323–331 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Miermont, G.: Invariance principles for spatial multitype Galton–Watson trees. Ann. Inst. Henri Poincaré Probab. Stat. 44(6), 1128–1161 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Miermont, G.: Tessellations of random maps of arbitrary genus. Ann. Sci. Éc. Norm. Supér. (4) 42(5), 725–781 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Pinsky, R.G.: On the convergence of diffusion processes conditioned to remain in a bounded region for large time to limiting positive recurrent diffusion processes. Ann. Probab. 13(2), 363–378 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Revuz, D., Yor, M.: Continuous Martingales and Brownian motion, volume 293 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 3rd edn. Springer, Berlin (1999)Google Scholar
  43. 43.
    Roberts, M. I.: Spine changes of measure and branching diffusions. PhD thesis, University of Bath. (2010)
  44. 44.
    Rudin, W.: Principles of Mathematical Analysis. International Series in Pure and Applied Mathematics, 3rd edn. McGraw-Hill Book Co., New York-Auckland-Düsseldorf (1976)zbMATHGoogle Scholar
  45. 45.
    Sevast’yanov, B.A.: Branching stochastic processes for particles diffusing in a bounded domain with absorbing boundaries. Teor. Veroyatnost. i Primenen. 3, 121–136 (1958)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Watanabe, S.: On the branching process for Brownian particles with an absorbing boundary. J. Math. Kyoto Univ. 4, 385–398 (1965)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Eidgenossische Technische Hochschule ZurichZurichSwitzerland

Personalised recommendations